For most of us when we wake up in the morning and get out of bed, we often take for granted that we can walk normally, with full range of motion and the use of our extremities. However, for oncology patients who have or are undergoing chemotherapy, the nerves of their hands and feet can be quite susceptible to damage and inflammation, which in severe cases be debilitating.
They may experience pain, numbness, tingling, burning sensation, cramping, muscle weakness, sensitivity to cold heat or touch, balance issues, altered gait, muscle weakness, and some limited range of motion depending on severity. In some cause the autonomic nervous system is affected, causing dizziness, issues with bowel movements, and urinary incontinence, which can continue for years if left untreated.
The reason is the adverse reactions associated with the use of certain types of chemotherapy drugs. Studies show that 50% of patients undergoing chemotherapy will develop CIPN (Chemotherapy-Induced Peripheral Neuropathy). CIPN is a sensory nerve condition unique to oncology which occurs when chemotherapeutic agents damage the peripheral nerves in the hands, arms, legs, and feet. Damage to the peripheral nerves is due to oxidative stress and axonal degeneration caused by the toxicity of the drugs themselves. However certain risk factors due play a role in the development of CIPN, which are: a history of diabetes, baseline peripheral neuropathy, smoking, and/or poor kidney function.
Conventional Care for Chemotherapy-Induced Peripheral Neuropathy
The conventional form of care for patients who develop CIPN is to reduce or discontinue chemotherapy treatment. If patients do not get better on their own then the standard mode of care is repurposed drugs such as narcotics, antidepressants, and anti-epileptics which, while helpful at times, have been shown to have a limited range of effects and lot of potential side effects; there is a limited rate of success using these drugs to treat CIPN. Depending on the kind of chemotherapy, patients may benefit from placing their hands and feet in ice during the chemo infusion, because of the decreased peripheral circulation during the infusion the chemo is less likely to damage their peripheral nerves. (Please speak to your health professionals before doing this, as it may not be appropriate for your kind of chemotherapy.)
Chinese Medicine for Chemotherapy-Induced Peripheral Neuropathy
Clinical studies have shown that acupuncture can be quite helpful in alleviating some of these symptoms and improving patients’ quality of life while undergoing and/or recovering from chemotherapy. Acupuncture may improve the symptoms associated with peripheral neuropathy by increasing blood flow to the limbs, improving sensory and motor nerve conduction, accelerating nerve repair, and decreasing neuropathic pain.
In addition to acupuncture, a Traditional Chinese Medicine practitioner many choose to prescribe certain herbal preparations in the form of a medicated foot soak that would be used to enhance the blood flow to the extremities and strengthen the heart and vascular systems ability to circulate blood throughout the body. Care needs to be taken on the part of the practitioner as some types of oncological presentations do not do well with this approach. Customized herbal teas may also be prescribed, depending on the patient and their current treatment regime (to prevent negative herb-drug interactions).
If you are currently undergoing or have had chemotherapy in the past than you may want to consider acupuncture and Traditional Chinese Medicine as a means to address some of the symptoms associated with Chemo-Induced Peripheral Neuropathy. Please contact us at 416-890-7770 or by clicking here for a free consultation to find out more about whether or not we can assist you.
1. Jeong YJ, Kwak MA, Seo JC, et al. Acupuncture for the Treatment of Taxane-Induced Peripheral Neuropathy in Breast Cancer Patients: A Pilot Trial. Evid Based Complement Alternat Med. 2018;2018:5367014. Published 2018 Oct 21. doi:10.1155/2018/5367014
2. Memorial Sloan Kettering Cancer Care: Fundamentals of Oncology Acupuncture – Chemotherapy Induced Peripheral Neuropathy (CIPN)
3. Akiko Hanai, Hiroshi Ishiguro, Takashi Sozu, Moe Tsuda, Ikuko Yano, Takayuki Nakagawa, Satoshi Imai, Yoko Hamabe, Masakazu Toi, Hidenori Arai, Tadao Tsuboyama, Effects of Cryotherapy on Objective and Subjective Symptoms of Paclitaxel-Induced Neuropathy: Prospective Self-Controlled Trial, JNCI: Journal of the National Cancer Institute, Volume 110, Issue 2, February 2018, Pages 141–148